Relief for Diabetes Stomach Pain
You're eating more healthfully, taking meds as prescribed -- yet perhaps your gut grumbles in protest. Here are some reasons why and some ways to find relief for stomach pain caused by diabetes-related issues.
Managing diabetes often brings changes in what we eat and the medications we take. You may also notice some changes in how your gut, or gastrointestinal (GI) tract, feels, sounds, and responds.Changes in eating
You are likely making changes in eating habits, including more foods rich in fiber, such as fruits, vegetables, and beans. Fiber can be filling without adding unwanted calories, and it can help improve abnormal cholesterol levels. But there may be a few uh-ohs if you rapidly increase the amount you eat. "Gas and bloating are a side effect of fiber," says Judith Wylie-Rosett, Ed.D., R.D., professor of health promotion and nutrition research at Albert Einstein College of Medicine in Bronx, New York. "Increasing your intake gradually may help." She suggests adding legumes, such as beans and lentils, to increase dietary fiber. "Throwing out the water you soak them in and giving them an extra rinse before cooking may also help decrease the gas and bloating," she says.Glucose-lowering meds
Several prescription medications used to lower blood glucose levels in type 2 diabetes can stir up your gut. Experts tend to suggest that you start with a low dose and slowly increase it based on your provider's instructions.Metformin
Metformin, the typical starting medication in type 2 diabetes to bring blood glucose levels in range, can lead to heartburn, nausea, or diarrhea. Ralph DeFronzo, M.D., professor of medicine and chief of the diabetes division at the University of Texas Health Science Center at San Antonio, says, "I try to use metformin in all of my patients who have type 2 diabetes. When there is a problem, it is diarrhea and abdominal discomfort. There are 5-10 percent of people who just can't tolerate it."
Typically, metformin is started at a low dose and increased over several weeks as needed. Irl Hirsch, M.D., professor of medicine at the University of Washington Medical Center in Seattle, often starts metformin at 500 milligrams per day with the dinner meal but may start as low as 250 milligrams.
Sue Margulis, PWD type 2, of Memphis experienced nausea and diarrhea from metformin. "I found that I have to have food in my stomach. Not just a snack; it has to be a full meal," Sue says. "I can take it during my meal or right after I eat, but I can't tolerate it on an empty stomach." Most people find that once they get past the initial start-up, they do fine taking the pill with food or without.
A specific type of metformin may help tame nausea and heartburn. "Using the extended-release (ER) can be helpful for some people," says Louis Aronne, M.D., founder of weight-control program BMIQ (bmiq.com). "I increase it very gradually, waiting one or two weeks -- even a month -- before increasing the dosage."
Hirsh says, "I've seen people who have done fine on metformin for years, then they get diarrhea. I stop [the metfomin], and it's gone." He may return to a lower dose to confirm that the pill was the culprit. "Some patients find they have no problems with a lower dose but on the higher dose they do, even sometimes when they tolerated the higher dose fine in the past."Blood sugar levels
Blood glucose, whether extremely high or extremely low, can contribute to GI distress.
Please confirm your comment by answering the question below and clicking "Submit Comment."
Pay $0 for a Full Year + FREE Gift! Order NOW and pay nothing for your second year of Diabetic Living® Magazine! That's 2 full years (8 issues) issues for just $16.00 (plus $3.97 postage and handling), plus you'll get Our Best Diabetic Snack Guide instantly! HURRY this offer won't last! (U.S. orders only)